Alert archive / Nevada / Flash Flood Warnings in 2012
Flash Flood Warning 122, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 18, 2012, 3:39 PM PDT for Clark County, Nevada. It was in force for 63 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2012, 3:39 PM PDT (22:39 UTC)
- Expired
- Aug 18, 2012, 4:42 PM PDT
- In force
- 63 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Clark County, NV
The radar
The Las Vegas radar (KESX), 45 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 3:43 PM PDT | FLASH FLOOD | 5 Nnw Sloan, NV | 4 INCHES OF FLOWING WATER WITH ROCKS AND MUD REPORTED AT THE INTERSECTION OF JO RAE AND JONES. TIME IS ESTIMATED BASED ON RADAR. |
| Aug 18, 3:43 PM PDT | FLASH FLOOD | 5 Nnw Sloan, NV | FLOWING WATER WITH ROCKS AND MUD REPORTED AT THE INTERSECTION OF RAINBOW AND LANDBERG. TIME ESTIMATED BASED ON RADAR. |
| Aug 18, 3:43 PM PDT | FLASH FLOOD | 5 N Sloan, NV | 4-6 INCHES OF FLOWING WATER WITH ROCKS AND MUD REPORTED AT THE INTERSECTION SLIVERADO RANCH AT DECATUR. TIME IS ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 10.7 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -303 J/kg
- Mixed-layer LCL
- 2227 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
880
WGUS55 KVEF 182239
FFWVEF
NVC003-190030-
/O.NEW.KVEF.FF.W.0122.120818T2239Z-120819T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
339 PM PDT SAT AUG 18 2012
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...
* UNTIL 530 PM PDT.
* AT 330 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM NEAR MOUNTAINS EDGE...OR 13
MILES SOUTHWEST OF DOWNTOWN LAS VEGAS. THE STORM PRODUCING FLASH
FLOODING WAS NEARLY STATIONARY. AN AUTOMATED STATION NEAR BLUE
DIAMOND HIGHWAY AND RAINBOW HAS REPORTED NEARLY SIX TENTHS OF AN
INCH OF RAIN IN 15 MINUTES.
* LOCATIONS IMPACTED INCLUDE...MOUNTAINS EDGE...S RAINBOW AND
DECATUR BLVDS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING IS EXPECTED ON AREA ROADWAYS...AROUND UNDERPASSES...
AND IN NORMALLY DRY WASHES AND LOW LYING AREAS. FLASH FLOODING IS
NATURES NUMBER ONE KILLER. NEVER TRY TO CROSS A FLOODED ROADWAY OR
WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!
REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER HASHTAG...
NWSVEGAS.
&&
LAT...LON 3605 11527 3605 11517 3596 11512 3595 11518
3598 11528
$$
PIERCE2 follow-up statements
158
WGUS75 KVEF 182257
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
357 PM PDT SAT AUG 18 2012
NVC003-190030-
/O.CON.KVEF.FF.W.0122.000000T0000Z-120819T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK NV-
357 PM PDT SAT AUG 18 2012
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM PDT FOR
CENTRAL CLARK COUNTY...
AT 351 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM THAT PRODUCED NEARLY NINE TENTHS OF AN INCH A RAIN IN
30 MINUTES JUST SOUTH OF BLUE DIAMOND ROAD AND RAINBOW HAS WEAKENED.
HOWEVER...DUE TO THE INTENSE BURST OF RAIN FLASH FLOODING OF ROADS
IN THE AREA CONTINUES. THIS STORM WAS LOCATED NEAR MOUNTAINS
EDGE...OR 13 MILES SOUTHWEST OF DOWNTOWN LAS VEGAS. THE THUNDERSTORM
WITH EXCESSIVE RAIN WAS NEARLY STATIONARY BUT AGAIN HAS WEAKENED.
LOCATIONS IMPACTED INCLUDE...ROADS SOUTH OF BLUE DIAMOND ROAD OR
HIGHWAY 160 BETWEEN DECATUR AND RAINBOW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING IS EXPECTED ON AREA ROADWAYS...AROUND UNDERPASSES...
AND IN NORMALLY DRY WASHES AND LOW LYING AREAS. FLASH FLOODING IS
NATURES NUMBER ONE KILLER. NEVER TRY TO CROSS A FLOODED ROADWAY OR
WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!
REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER HASHTAG...
NWSVEGAS.
&&
LAT...LON 3605 11527 3605 11517 3596 11512 3595 11518
3598 11528
$$
PIERCE289
WGUS75 KVEF 182342
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
442 PM PDT SAT AUG 18 2012
NVC003-182347-
/O.CAN.KVEF.FF.W.0122.000000T0000Z-120819T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK NV-
442 PM PDT SAT AUG 18 2012
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL CLARK
COUNTY...
THE THUNDERSTORM THAT PRODUCED HEAVY RAIN IN THE SOUTHWEST PORTION
OF THE LAS VEGAS VALLEY DISSIPATED AS QUICKLY AS IT DEVELOPED. SOME
PONDING OF WATER WILL REMAIN IN AREAS SOUTH OF BLUE DIAMOND ROAD
BETWEEN RAINBOW AND DECATUR. THE THREAT FOR SWIFT FLOWING WATER HAS
ENDED. THE FLASH FLOOD HAS BEEN CANCELLED.
LAT...LON 3605 11527 3605 11517 3596 11512 3595 11518
3598 11528
$$
PIERCEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 3:25 PM PDT, 14 minutes earlier.
Area forecast discussion, Aug 18, 3:25 PM PDT, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 325 PM PDT SAT AUG 18 2012 .SYNOPSIS...MOIST SOUTHERLY FLOW WILL CONTINUE ACROSS MUCH OF THE AREA THROUGH SUNDAY...LEADING TO ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL AND GUSTY WINDS. NEAR NORMAL TEMPERATURES AND DRYING ACROSS THE WESTERN AREAS ARE EXPECTED EARLY NEXT WEEK. && .SHORT TERM...TODAY THROUGH TUESDAY...ISOLATED CONVECTION HAS FIRED OVER MUCH OF THE AREA THIS AFTERNOON WITH THE EXCEPTION OF WESTERN SAN BERNARDINO AND LINCOLN COUNTIES. LAPS DATA ALSO SHOWING THOSE AREAS AS BEING THE MOST STABLE AND IT LOOKS LIKE THE MAIN AREAS GOING INTO THIS EVENING WILL BE MOHAVE...NYE...INYO...AND CLARK COUNTIES. THESE STORMS HAVE BEEN MOSTLY STATIONARY AND ISOLATED FLASH FLOODING WILL BE POSSIBLE FOR THE REMAINDER OF THE AFTERNOON AND EARLY EVENING. ALTHOUGH THESE STORMS HAVE GENERALLY BEEN FORMING OVER THE MOUNTAINS...ANY OUTFLOW BOUNDARIES WILL CERTAINLY HELP GENERATE STORMS IN THE VALLEY LOCATIONS WHICH WILL BE POSSIBLE INTO THIS EVENING. LOOKS LIKE NEARLY THE SAME CONDITIONS SUNDAY AS ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP IN THE EARLY AFTERNOON OVER THE HIGHER TERRAIN AND POTENTIALLY WORK INTO THE VALLEYS BY LATE AFTERNOON DUE TO OUTFLOW BOUNDARIES. ONCE AGAIN DO NOT SEE ANY INITIAL TRIGGER FOR STORMS...SO WILL RELY ON SURFACE HEATING AND OROGRAPHICS. STORMS COULD BE MORE ORGANIZED OVER INYO AND ESMERALDA COUNTIES DUE TO HIGHER 0-6KM BULK SHEAR NUMBERS WHICH ARE BETWEEN 25-30KTS. THESE IS LESS LOW LEVEL MOISTURE IN THOSE AREAS SO STRONG WINDS WILL BE THE MAIN CONCERN THERE. SOME DRIER AIR WILL BEGIN TO WORK INTO THE REGION MONDAY AND TUESDAY AS A TROUGH OFF THE COAST STARTS TO PUSH INLAND. THIS WILL HELP TO LIMIT STORMS TO MAINLY THE EASTERN HALF OF THE CWA WHICH COULD STILL SEE HEAVY RAIN PRODUCING STORMS. TEMPERATURES THROUGH THE PERIOD ARE EXPECTED TO BE NEAR NORMAL. .LONG TERM...WEDNESDAY THROUGH SATURDAY...LITTLE CHANGE MADE TO THE EXTENDED FORECAST AS A TROUGH OFF THE WEST COAST HELPS PUSH THE HIGH FURTHER EAST. THIS WILL ALLOW FOR SOME DRIER AIR TO WORK INTO THE REGION WEDNESDAY AND LIMITING AFTERNOON CONVECTION TO MAINLY THE FAR EASTERN AREAS OF THE CWA. BY THE END OF THE WEEK MODELS ARE INDICATING THE HIGH TO PUSH WESTWARD BUT BE CENTERED OVER MAINLY NORTHERN MEXICO WHICH SHOULD KEEP ANY SIGNIFICANT MOISTURE FROM TRACKING BACK INTO THE AREA. STILL THINK THAT ENOUGH MOISTURE WILL REMAIN OVER THE FAR EASTERN AREAS OF THE CWA AND KEPT THE HIGHEST POPS OVER MAINLY MOHAVE COUNTY. TEMPERATURES LOOK TO BE SLIGHTLY ABOVE NORMAL THROUGH THE PERIOD. && .AVIATION...FOR MCCARRAN...THUNDERSTORMS HAVE ONCE AGAIN FIRED IN THE MOUNTAINS SURROUNDING LAS VEGAS AND THIS IS EXPECTED TO CONTINUE INTO THIS EVENING AND ISOLATED THUNDERSTORMS ARE EXPECTED IN ALL APPROACH CORRIDORS. THUNDERSTORMS WILL GRADUALLY DIMINISH AFTER 04Z...BUT ISOLATED STORMS ARE STILL POSSIBLE THROUGH 08Z. THE GENERAL WIND FLOW WILL BE SOUTH AROUND 7-9KTS...BUT GUSTY AND ERRATIC WINDS WILL BE POSSIBLE THROUGH EARLY EVENING. TEMPERATURES WILL AGAIN CLIMB ABOVE 100 DEGREES AROUND 20Z SUNDAY. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...CONDITIONS WILL REMAIN FAVORABLE FOR ISOLATED TO SCATTERED THUNDERSTORMS ACROSS THE REGION DURING THE AFTERNOON AND EVENING HOURS THROUGH SUNDAY. PREVAILING SURFACE WINDS WILL BE FROM THE SOUTH UP TO 10KTS...THOUGH GUSTY AND ERRATIC THUNDERSTORM INDUCED WINDS CAN BE EXPECTED DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && GORELOW HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 18, 5:17 AM PDT, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 517 AM PDT SAT AUG 18 2012 AZZ001>003-036-CAZ519>527-NVZ014>022-190330- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 517 AM PDT SAT AUG 18 2012 /517 AM MST SAT AUG 18 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT VERY MOIST SOUTHERLY FLOW WILL BE OVER THE REGION TODAY AND TONIGHT RESULTING IN SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS. GUSTY WINDS MAY BE SEEN FROM THESE THUNDERSTORMS... HOWEVER THE MAIN CONCERN WILL BY BRIEF HEAVY RAINFALL WHICH MAY PRODUCE ISOLATED FLASH FLOODING. THE MAIN AREA OF THUNDERSTORMS WILL BE SOUTH OF A LINE FROM WESTERN SAN BERNARDINO NORTHEAST INTO SOUTHERN LINCOLN COUNTY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY VERY MOIST FLOW WILL CONTINUE ON SUNDAY FOR SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL POSSIBLE... HOWEVER DRYING WILL BEGIN TO BE SEEN FROM THE WEST. THIS DRIER FLOW WILL THEN TEND TO KEEP THE MAIN THUNDERSTORM ACTIVITY OVER MOHAVE COUNTY FROM MONDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 18, 12:33 PM PDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1233 PM PDT SAT AUG 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1222 PM HEAVY RAIN W HUALAPAI MOUNTAIN 35.10N 113.89W
08/18/2012 M1.10 INCH MOHAVE AZ TRAINED SPOTTER
HUALAPAI MOUNTAIN ALERT 1.10 INCHES OF RAINFALL. SPOTTER
REPORTED PEA-SIZED HAIL COVERING THE GROUND. WATER
RUNNING 4 TO 5 INCHES DEEP AT CAMPGROUND.
&&
BPLocal storm report, Aug 18, 1:08 PM PDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
108 PM PDT SAT AUG 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM HEAVY RAIN 2 ESE MT. CHARLESTON 36.27N 115.59W
08/18/2012 E1.00 INCH CLARK NV CO-OP OBSERVER
NEVADA DIVISION OF FORESTRY FIRE DEPARTMENT REPORTS AN
ESTIMATED INCH OF RAIN FELL IN A 20 MINUTE PERIOD. AN
ESTIMATED 2-3 INCHES OF WATER WAS FLOWING DOWN KYLE
CANYON ROAD.
&&
METZGERThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 8:32 PM PDT | Flash Flood Warning | VEF | Clark, Lincoln | 4 hr |
| Aug 17, 11:39 PM PDT | Flash Flood Warning | VEF | Clark | 2 hr |
| Aug 18, 12:01 PM PDT | Areal Flood Advisory | VEF | Clark | 119 min |
| Aug 18, 2:00 PM PDT | Areal Flood Advisory | VEF | Nye | 2 hr |
| Aug 18, 3:26 PM PDT | Areal Flood Advisory | VEF | Clark, Nye | 54 min |
| Aug 18, 4:18 PM PDT | Flash Flood Warning | VEF | Nye | 53 min |
| Aug 18, 4:24 PM PDT | Flash Flood Warning | VEF | Nye | 96 min |
Nearby
Flash Flood Warnings in Nevada, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.